Colorado, 2019

Winter Storm in Colorado, April 29 to 30, 2019

April 29 to 30, 2019 · NWS PUB · 3 events in 3 counties and zones

The next in a series of storm systems produced heavy snow over sections of southern Colorado. Some of the higher reported snow amounts with this storm system included six to eight inches of snow near Buena Vista, Cripple Creek, Westcliffe, Hillside and Texas Creek.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The next in a series of storm systems produced heavy snow over sections of southern Colorado. Some of the higher reported snow amounts with this storm system included six to eight inches of snow near Buena Vista, Cripple Creek, Westcliffe, Hillside and Texas Creek. An impressive 40 inches of snow inundated locations near Leadville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 29, 3:49 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 29, 3:49 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
449 AM MDT Mon Apr 29 2019

.SHORT TERM...(Today and tonight)
Issued at 343 AM MDT Mon Apr 29 2019

...Widespread Rain and Snow Across South Central and Southeast
Colorado...

Current water vapor imagery and upper air analysis is indicating
moderate west to southwest flow aloft across the region, with one
broad upper trough translating across the Upper Midwest as another
upper trough is digging across the Pacific Northwest Coast at this
time. Water vapor imagery is also indicating an upper low currently
spinning offshore of the southern California Coast, spreading
Pacific moisture into the Desert SW at this time. At the surface,
last night's passing cold front across the Eastern Plains has pushed
south and west and is banked up across the lower eastern slopes into
New Mexico, with stratus filling in across the Plains at this time.
Regional radars a few showers across the northern and central
mountains moving east across the Pikes Peak region and out across
the northeast Plains.

Today and Tonight...Latest models are a tad slower with lifting out
the southern California upper low and are a tad further north with
this system as it weakens and merges with the northern stream trough
digging across the Intermountain west this afternoon, with the
merged system then continuing across the Central Rockies into early
Tuesday morning. With that said, have backed off the timing of
precipitation onset, especially over and near the eastern mts until
the mid to late afternoon. Pattern still supports widespread rain
and higher elevation snow showers spreading across the ContDvd
through the late morning, with the showers and a few embedded
thunderstorms spreading north and east across the high mountain
valleys and eastern mountains through the afternoon. Showers then
continue out across the I-25 Corridor through the far southeast
Plains late this afternoon and tonight. Model qpfs have also backed
off a tad, though still looks to be widespread 1/2 to over an inch
for areas over and near the higher terrain, greatest across the
southwest and central mts and into the Pikes Peak region, with a few
tenths across the southern I-25 Corridor through the far southeast
Plains. With the slightly further north track, snow levels do not
fall as much, though still could see some snow down to around 7000
feet tonight, especially in the Pikes Peak region. With that said,
have kept current Winter Weather highlights in place. Will also need
to monitor precipitation amounts and rates across the burn scars
today, especially the newer Spring scar. However, with the slower
and further north ejection of the system, there does not look to be
widespread heavy precipitation across the Southern Sangres today.

.LONG TERM...(Tuesday through Sunday)
Issued at 343 AM MDT Mon Apr 29 2019

Initial upper wave moves quickly across srn CO Tue morning, with
showers lingering across much of the area until midday. Wave then
pushes into KS Tue afternoon, and expect upward motion to fade
as low/mid level flow turns wly. Will taper off pops to mainly
isolated tsra across the ern mts and plains, with downslope winds
potentially killing precip entirely across the srn I-25 corridor
from Pueblo south to Raton Pass. Farther west, lift ahead of nrn
stream trough dropping into the Great Basin will begin to increase
again by Tue evening, and will keep likely pops in place for
rain/high elevation snow showers along the Continental Divide
overnight, while interior valleys see scattered rain showers. Snow
level stays around 8-9k feet through much of the night, before
falling slowly toward 7k feet Wed morning. Snow then continues on
Wed as wave slides by to the north, and may eventually need an
winter wx advisory for portions of the central mountains, though
will let initial highlights for today/tonight run their course
before any new issuance. Eastern mountains and plains may miss
most of the heavier precip with the Tue night/Wed system, though
will keep some low pops for tsra along and north of the Arkansas
River Wed afternoon as srn end of the trough drags across the
region and surface cold front drops back south through the plains
by Wed evening. Max temps Tue will jump back into the 60s/70s at
lower elevations along and east of the mountains as downslope flow
develops, though far eastern plains could stay in the cooler air
mass until fairly late in the day. Mountains and interior valleys
will see only some minor change from Monday's highs.

Broad upper trough remains over the Rockies on Thu into Fri, with
one more piece of energy sliding by to the north late Thu night
into Friday morning. Weak post frontal upslope regime should add
just enough moisture and instability for a slight chance of the
thunderstorms over the eastern mountains Thu afternoon, with a few
storms drifting onto the Plains Thu evening. Friday looks drier
across the area under w-nw flow aloft, though enough low level
moisture may remain in far sern CO for another round of
afternoon/evening convection, as weak lift develops north of the
old frontal boundary in nern NM. Flow then gradually turns swly
next weekend as new upper trough approaches the west coast,
suggesting warmer temps for both Sat and Sun, along with only
minor pops over the mountains and near the low level moisture
gradient along the KS border.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 343 AM MDT Mon Apr 29 2019

Last night's front has raced across the southeast Plains with MVFR
and patchy IFR stratus banking up across the eastern mountains this
morning. COS and PUB will continue to see easterly upslope and MVFR
cigs through the day. Widespread rain showers are expected to
spread across the I-25 Corridor late this afternoon and evening,
with MVFR and IFR conditions expected through the rest of the taf
period, especially at COS.

VFR conditions are expected at ALS through the early afternoon with
MVFR conditions in scattered rain showers and possible thunderstorms
late this afternoon and evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM MDT Tuesday for COZ058-060-073-
082.

Winter Weather Advisory from noon today to 6 AM MDT Tuesday for
COZ066-068-076-080-081.

&&

SHORT TERM...MW
LONG TERM...PETERSEN
AVIATION...MW
Hazardous weather outlook, Apr 29, 5:19 AM MST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
619 AM MDT Mon Apr 29 2019

COZ058>089-093>099-301230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
619 AM MDT Mon Apr 29 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Rain showers, with higher elevation snow, will start to develop
along and west of the Continental Divide this morning. Showers,
with a few embedded thunderstorms, will become more widespread as
they spread north and east across the high mountain valleys through
the eastern mountains and plains this afternoon through tonight.

Snow may be heavy at times over the mountains above 10,000 feet,
with snow accumulations of 10 to 20 inches expected across the
Eastern Sawatch and Mosquito Ranges, Pikes Peak and the Northern
Sangre de Cristo Mountains. Snow accumulations of 6 to 12 inches can
also be expected across the Eastern San Juan and La Garita Mountains
above 10,000 feet, the Wet Mountains above 10,000 feet as well as
Fremont County and Teller County between 8000 and 11,000 feet. Snow
levels could fall to around 7000 feet across the area late tonight,
with light snow accumulations of 1 to 3 inches possible, mainly on
grassy areas.

The main threats from any thunderstorms today and tonight would be
lightning and gusty winds up to 50 mph, with small hail possible
with the stronger storms. Also, locally heavy rainfall will be
possible with the stronger storms. If heavy rainfall falls on one of
the newer burn scars, especially the Spring burn scar, localized
flashing flooding will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Rain and snow will end temporarily during the first half of
Tuesday, before showers and isolated thunderstorms return to the
mountains by evening. Overnight Tuesday into Wednesday, snow will
be likely over the higher elevations along and near the
Continental Divide, with several inches of accumulation possible
above 8000 feet. Elsewhere, isolated to scattered showers and
thunderstorms will develop Wednesday afternoon and evening,
especially along and north of the Arkansas River.

From Thursday into Sunday, isolated thunderstorms will be possible
each day, with the best coverage of storms in the afternoon and
evening hours over the eastern mountains and across the southeast
plains near the Kansas border. The main threat from storms will
be lightning and gusty winds to around 50 mph, with small hail
possible with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters are
expected across the higher terrain today and tonight, and will be
possible this afternoon and evening across the southeast plains.

10/23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
April 29, 6:00 AM MST to April 30, 12:00 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
April 29, 6:00 AM MST to April 30, 12:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
April 29, 6:00 AM MST to April 30, 12:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Public
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821304, 821305, 821306.